Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, May 22, 2011

May 22, 2011 · NWS OUN · 22 events in 5 counties and zones

The afternoon of May 22nd was characterized by a sharp dry line which mixed to just east of the I-35 corridor by late afternoon. A cold front surged southward into central Oklahoma during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The afternoon of May 22nd was characterized by a sharp dry line which mixed to just east of the I-35 corridor by late afternoon. A cold front surged southward into central Oklahoma during the late afternoon. The dew point temperatures were in the mid 60s and the temperatures were in the low to mid 90s ahead of the two boundaries. This coupled with a stout capping inversion for much of the day allowed for extreme instability to build across much of southern and eastern Oklahoma, and south into northern Texas. Once storms developed in the late afternoon, many of them quickly became severe. Steep lapse rates throughout the atmosphere lead to the threat for very large hail with an attendant threat of damaging winds. The hail sizes reached over four inches near Lone Grove, with golf-ball to baseball size over several other locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 22, 1:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT SUN MAY 22 2011

.DISCUSSION...VERY UNSTABLE AIRMASS IN PLACE THIS AFTERNOON AHEAD
OF DRYLINE WHICH HAS MIXED EASTWARD INTO CENTRAL OK THIS
AFTERNOON. AREA OF CU BEGINNING TO DEVELOP IN SCNTRL OK AND ALSO
IN FAR NCNTRL OK. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE
SHEAR...ANY STORMS THAT DEVELOP COULD RAPIDLY BECOME SEVERE AND WATCH
IS ALREADY IN PLACE FOR THIS AFTN/EVE. ACTIVE WEATHER WILL
CONTINUE THROUGH THE EARLY PART OF THE WEEK WITH THREAT FOR SEVERE
STORMS CONTINUING THROUGH TUESDAY AS UPPER TROUGH OVER THE WESTERN
U.S. TODAY ADVANCES EASTWARD INTO THE PLAINS. ALTHOUGH THREAT FOR
SEVERE STORMS WILL SHIFT EASTWARD ON WEDNESDAY...SOME SHOWERS AND
THUNDERSTORMS MAY LINGER OVER PARTS OF THE AREA AS UPPER LOW MOVES
SOUTHEASTWARD ACROSS KS. DRY WEATHER THEN EXPECTED FOR THE LATTER
PART OF THE WEEK AS THIS SYSTEM EXITS EWD AND THE UPPER RIDGE
BEGINS TO BUILD OVER THE CENTRAL PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  86  68  90 /  40  30  50  30
HOBART OK         69  90  64  92 /  30  30  30  10
WICHITA FALLS TX  71  90  70  96 /  40  30  20  30
GAGE OK           62  89  62  84 /  20  20  40  30
PONCA CITY OK     72  82  65  82 /  50  50  70  30
DURANT OK         70  86  71  88 /  50  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/02
Hazardous weather outlook, May 22, 10:50 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN MAY 22 2011

OKZ004>048-050>052-TXZ083>090-231100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS NEAR AND SOUTHEAST OF A LINE FROM MEDFORD... TO
WATONGA... TO HOBART OKLAHOMA TO VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM THIS
AFTERNOON THROUGH 10 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.

DISCUSSION...
LOW-LEVEL MOISTURE CONTINUES TO INCREASE ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS TO THE EAST OF A DRYLINE. BY MID AFTERNOON... THE
DRYLINE IS EXPECTED TO EXTEND FROM NORTH CENTRAL OKLAHOMA INTO
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... ROUGHLY FROM PONCA
CITY... TO OKLAHOMA CITY... TO LAWTON OKLAHOMA TO WICHITA FALLS AND
SEYMOUR TEXAS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NEAR AND
EAST OF THE DRYLINE THIS AFTERNOON. THE AIRMASS TO THE EAST OF THE
DRYLINE WILL BECOME VERY UNSTABLE THIS AFTERNOON AND WILL SUPPORT
SEVERE THUNDERSTORMS. HAIL LARGER THAN BASEBALLS... WIND GUSTS OVER
70 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE.

DURING THE EVENING HOURS THE DRYLINE IS EXPECTED TO RETREAT BACK TO
THE NORTH AND WEST. AS THIS OCCURS... WITH THE AID OF AN INCREASING
LOW LEVEL JET... ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO
OCCUR FURTHER NORTH AND WEST ACROSS OKLAHOMA. THIS ACTIVITY WILL
ALSO POSE A SEVERE THREAT WITH LARGE HAIL AND DAMAGING WIND GUSTS AS
WELL AS VERY HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY WITH
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF
OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL BUT FAR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS ON TUESDAY.

THE WEATHER PATTERN WILL REMAIN VERY ACTIVE ACROSS THE SOUTHERN
PLAINS EARLY THIS WEEK AS A STRONG UPPER LEVEL STORM SYSTEM IN THE
WESTERN UNITED STATES SLOWLY MOVES TOWARD THE PLAINS. ALTHOUGH THE
DAY-TO-DAY AREA AND DEGREE OF SEVERE WEATHER RISK WILL BE VERY
DEPENDENT ON WHERE PREVIOUS THUNDERSTORMS OR THUNDERSTORM COMPLEXES
DEVELOP AND MOVE... THE LARGE SCALE WEATHER PATTERN WILL REMAIN VERY
FAVORABLE FOR SEVERE THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT...
WITH THE CONTINUED RISK OF VERY LARGE HAIL... DAMAGING WINDS AND
TORNADOES. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO
MONITOR FORECAST INFORMATION OVER THE NEXT FEW DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

In the hours before

Special weather statement, May 22, 3:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT SUN MAY 22 2011

OKZ050-222200-
LOVE OK-
435 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
LEON...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3383 9721 3386 9717 3390 9720 3389 9723
      3385 9726 3388 9730 3382 9738 3382 9745
      3390 9747 3390 9755 3398 9755 3398 9753
      3405 9754 3403 9720 3381 9710 3378 9720

The radar

The Norman radar (KTLX), 138 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
May 22, 4:00 PM CST
Where
Carter County, 4 mi S of Wilson
Measured
1.75 in hail
Reported by
Public
Coordinates
34.102, -97.430

Hail, Love

When
May 22, 4:13 PM CST
Where
Love County, 12 mi NW of Marietta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.063, -97.268

Hail, Carter

When
May 22, 4:13 PM CST to 4:17 PM CST
Where
Carter County, Lone Grove
Measured
4.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.180, -97.260

Up to 4.50 inch diameter hail was reported in and around Lone Grove. The hail broke several windows out of home and automobiles. Monetary damage estimates were not available.

Hail, Carter

When
May 22, 4:18 PM CST
Where
Carter County, Ardmore
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.170, -97.140

Hail, Carter

When
May 22, 4:23 PM CST
Where
Carter County, 3 mi SSW of Springer
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.270, -97.160

Hail, Carter

When
May 22, 4:29 PM CST
Where
Carter County, Gene Autry
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.280, -97.040

Hail, Carter

When
May 22, 4:29 PM CST
Where
Carter County, Springer
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.310, -97.140

Hail, Murray

When
May 22, 4:32 PM CST
Where
Murray County, 8 mi S of Davis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.384, -97.120

Hail, Murray

When
May 22, 4:38 PM CST
Where
Murray County, Dougherty
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.400, -97.050

Hail, Murray

When
May 22, 4:47 PM CST
Where
Murray County, Sulphur
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.510, -96.970

Hail, Pontotoc

When
May 22, 5:21 PM CST
Where
Pontotoc County, 3 mi S of Ada
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.727, -96.680

Hail, Pontotoc

When
May 22, 5:22 PM CST
Where
Pontotoc County, Ada
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.770, -96.680

Hail, Pontotoc

When
May 22, 5:40 PM CST
Where
Pontotoc County, Allen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.880, -96.410

Hail, Jefferson

When
May 22, 5:52 PM CST
Where
Jefferson County, Ryan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.020, -97.950

Hail, Jefferson

When
May 22, 5:55 PM CST
Where
Jefferson County, Ryan
Measured
2.75 in hail
Reported by
Public
Coordinates
34.020, -97.950

Hail, Pontotoc

When
May 22, 6:03 PM CST
Where
Pontotoc County, 2.7 mi ENE of Ada
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.778, -96.633

The hail was reported at Valley View Regional Hospital.

Thunderstorm Wind, Jefferson

When
May 22, 6:07 PM CST
Where
Jefferson County, 6 mi E of Waurika
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.170, -97.895

A small barn was blown down. Monetary damages were estimated.

Thunderstorm Wind, Jefferson

When
May 22, 6:15 PM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.194, -97.590

A wind gust of 57 mph was also measured at 1910 CDT.

Thunderstorm Wind, Carter

When
May 22, 6:28 PM CST
Where
Carter County, 1.38 mi S of Ratliff City
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
34.430, -97.510

Occurred at the intersection of Highway 76 and Ranch Road.

Thunderstorm Wind, Carter

When
May 22, 6:28 PM CST
Where
Carter County, 2 mi S of Ratliff City
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
34.421, -97.510

The wind gust was measured on Highway 76 near Ranch Road.

Hail, Murray

When
May 22, 6:40 PM CST
Where
Murray County, 2.85 mi W of Davis
Measured
1.75 in hail
Reported by
Public
Coordinates
34.500, -97.170

The hail was reported on Exit 55 of Interstate 35.

Hail, Pontotoc

When
May 22, 7:08 PM CST
Where
Pontotoc County, 2 mi SE of Vanoss
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.739, -96.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315780, 315782, 315783, 315791, 315792, 315793, 315794, 315798, 315799, 315800, 315801, 315802, 315851, 315804, 315805, 315806, 315790, 315807, 295867, 315815, 315808, 315809.